Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Endocrinology | Diabetes | Family Medicine | Gynecology | News

Back to Health News

Study Ties Chemicals in Beauty Products to Women’s Diabetes Risk

Last Updated: July 13, 2012.

 

But finding doesn't prove that phthalates contribute to the disease

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
But finding doesn't prove that phthalates contribute to the disease.

FRIDAY, July 13 (HealthDay News) -- Chemicals in beauty and personal care products may boost women's risk of diabetes, a new study suggests, although the authors cautioned that the finding is far from conclusive.

Researchers found that elevated concentrations of chemicals called phthalates in women's bodies are associated with an increased chance of developing diabetes. Phthalates are hormone-disrupting chemicals commonly used in products such as soaps, nail polishes, hair sprays, perfumes and moisturizers.

The chemicals are also used in a number of other consumer products, such as electronics, toys and adhesives.

In this study, researchers analyzed concentrations of phthalates in the urine of 2,350 women from across the United States. They found that women with the highest levels of mono-benzyl phthalate and mono-isobutyl phthalate were nearly twice as likely to develop diabetes as those with the lowest levels of the two chemicals.

Women with higher-than-average levels of mono-(3-carboxypropyl) phthalate had about a 60 percent increased risk of diabetes, and those with moderately high levels of the chemicals mono-n-butyl phthalate and di-2-ethylhexyl phthalate had about a 70 percent increased risk of diabetes.

The study, published online July 13 in the journal Environmental Health Perspectives, was led by Tamarra James-Todd, a researcher in the division of women's health at Brigham and Women's Hospital, in Boston.

"This is an important first step in exploring the connection between phthalates and diabetes," James-Todd said in a hospital news release. "We know that in addition to being present in personal care products, phthalates also exist in certain types of medical devices and medication that is used to treat diabetes and this could also explain the higher level of phthalates in diabetic women. So overall, more research is needed."

The researchers also cautioned that the women in the study "self-reported" their diabetes, a less than ideal method of conducting research. And while the study found a potential connection between phthalates and diabetes in women, it did not prove a cause-and-effect relationship.

More information

The U.S. Food and Drug Administration has more about phthalates and cosmetic products.

SOURCE: Brigham and Women's Hospital, news release, July 13, 2012

Copyright © 2012 HealthDay. All rights reserved.


Previous: Gut Microbes Might Reflect Health, Diet of Older Adults Next: Improve Care for Veterans With PTSD: Report

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.